OTC Sleeping Pills Side Effects You Should Be Aware Of

By on February 19, 2016

Most OTC sleeping pills tend to be sedative hypnotics. This is a special class of different drugs used for maintaining or inducing sleep. Common sedative hypnotics are barbiturates and benzodiazepines.

Just like many other medicines, there certain OTC sleeping pills side effects. However, it is difficult to know these side effects without having a sleeping pill to experience the side effects. OTC sleeping pills must be avoided by people who have asthma or various other health problems.

These pills generally make you breathe less deeply and slowly. This can turn out to be very dangerous for the people experiencing uncontrolled lung conditions like COPD or asthma.

OTC Sleeping Pills Side Effects

Common OTC Sleeping Pills Side Effects

Some of the most common OTC sleeping pills side effects that you need to be aware of it before using them on regular basis are as follows:

Hangover Effect

Most OTC sleeping pills contain antihistamines and tolerance to these sedative effects can develop very quickly. Therefore, the longer you take these pills, the less likely they are to make you feel sleepy. Additionally, there are some OTC sleeping pills that can leave an individual feeling unwell and groggy. This is known as hangover effect.

Medication Interactions

Medication interactions are other side effects caused by OTC sleeping pills. However, much information regarding the effectiveness and the safety of OTC sleeping pills remains completely unknown.

Constipation

Constipation is also one of the commonly experienced OTC sleeping pills side effects. Constipation means difficulty in bowel movements. OTC sleeping pills might result in constipation which is not a very serious problem. However, it is always important to get this problem treated because you might feel unwell if you face difficulties in bowel movements.

Dizziness

Every individual on OTC sleeping pills might experience a whirling sensation or feeling of unsteadiness in the head. This is called dizziness which is a common complaint among people who are in the habit of taking over-the-counter sleeping aids.

Liver Toxicity

There are some OTC sleeping pills that contain acetaminophen and diphenhydramine which are pain relievers. These might cause liver toxicity.

Photo Credits: quickanddirtytips.com